West Virginia, 2002

Winter Storm in West Virginia, December 4 to 5, 2002

December 4 to 5, 2002 · NWS RNK · 4 events in 4 counties and zones

Snow across Mercer county accumulated 5 to 6 inches from the afternoon of the 4th through the morning of the 5th. In addition, ice accretions of a quarter of an inch or more occurred over Mercer, Summers, Greenbrier, and Monroe counties after the snow changed to freezing rain.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Snow across Mercer county accumulated 5 to 6 inches from the afternoon of the 4th through the morning of the 5th. In addition, ice accretions of a quarter of an inch or more occurred over Mercer, Summers, Greenbrier, and Monroe counties after the snow changed to freezing rain. Numerous accidents were reported on snow and ice covered roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 4, 10:30 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 4, 10:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1030 AM EST WED DEC 4 2002

...UPPER AIR EQUIPMENT WL BE OTS UNTI AT LEAST THE END OF THIS
EVENT...AWAITING PARTS...

06Z GFS IS VERIFIYING BETTER VS 12Z AREA SOUNDINGS. THIS MAY BE
POINTING TO LESS FZRA AND ON THE HIGHER END OF OUR TOTAL SNOW
AMOUNTS. BUT AT THIS TIME WL NOT BE MAKING ANY CHANGES. SN HAS BEGUN
IN SMYTH...TAZEWELL...DOWN THRU WATGAUGA CO NC. NO IP MIXED IN SO
FAR. ADJUSTEMTS HAVE BEEN MADE TO SNOW AND SFC DEW POINT GRIDS.
ZONES WL BE REFRESHED TO ACCOUNT FOR CURRENT PCPN TRENDS.

.RNK...
NC...WINTER STORM WARNING NOON TODAY THROUGH NOON THURSDAY
NCZ001>006-018>020.

VA...WINTER STORM WARNING NOON TODAY THROUGH NOON THURSDAY
VAZ007-009>020-022>024-032>035-043>047-058-059.

WV...WINTER STORM WARNING NOON TODAY THROUGH NOON THURSDAY
WVZ042>045.

AMS
Hazardous weather outlook, Dec 4, 6:42 AM EST, 7 hours 18 minutes before
NCZ001>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-041345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 AM EST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH
THURSDAY MORNING FOR THE ENTIRE AREA FOR SIGNIFICANT WINTRY
PRECIPITATION. PLEASE SEE WBCWSWSRNK FOR ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Greenbrier

When
December 4, 2:00 PM EST to December 5, 11:00 AM EST
Where
Greenbrier forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Mercer

When
December 4, 2:00 PM EST to December 5, 11:00 AM EST
Where
Mercer forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
December 4, 2:00 PM EST to December 5, 11:00 AM EST
Where
Monroe forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.560, -80.551 (the zone’s center; the record gives no point)

Winter Storm, Summers

When
December 4, 2:00 PM EST to December 5, 11:00 AM EST
Where
Summers forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.656, -80.859 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326810, 5326811, 5326812, 5326813.